South Dakota, 2006

Flash Flood and Hail in South Dakota, June 3 to 4, 2006

June 3 to 4, 2006 · NWS ABR · 15 events in 5 counties and zones

13 hail, 1 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 3, 2:15 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 3, 2:15 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
315 PM CDT SAT JUN 3 2006

.SHORT TERM...TONIGHT AND SUNDAY
CURRENTLY HAVE AN UPPER WAVE POSITIONED OVER ERN WY/MT...WITH AN
ASSOCIATED AREA OF SFC LOW PRESSURE STRETCHING FROM SRN SASK
SOUTHWARD ACROSS THE ND/MT AND SD/WY BORDERS INTO WRN NEBRASKA. HAVE
SOUTH TO SOUTHEASTERLY FLOW ACROSS THE CWA...WITH THE FRONTAL
BOUNDARY OF INTEREST JUST TO THE EAST OF A LINE OF KSDY...KBHK...AND
BUFFALO SD. THIS BOUNDARY IS EXPECTED TO PUSH EAST SLOWLY AS THE
UPPER WAVE...AND SFC LOW SLIDE EAST TONIGHT. EXPECT FOCUS FOR
THUNDERSTORM DEVELOPMENT ALONG THIS FRONTAL BOUNDARY LATER THIS
AFTERNOON AND EARLY EVENING AS IT SLIDES ACROSS WESTERN SOUTH
DAKOTA. DECENT INSTABILITY ACROSS THE CWA WITH SBCAPE OF AROUND 2000
J/KG...AND SLIGHTLY HIGHER MUCAPE VALUES NOTED IN THE NAM/RUC. HAVE
SOME CONVECTIVE INHIBITION SO MAY BEGIN WITH MORE ISOLATED
DEVELOPMENT. HOWEVER EXPECT STORMS TO BECOME ELEVATED AS THE SYSTEM
PUSHES INTO EASTERN SOUTH DAKOTA LATER THIS EVENING AND INTO THE
OVERNIGHT. MID LEVEL LAPSE RATES QUITE STEEP AROUND 7-8 C/KM...WITH
OK DIRECTIONAL SHEAR IN THE LOW MID/LEVELS. THIS WILL ALLOW FOR SOME
SEVERE POTENTIAL WITH ANY THUNDERSTORM DEVELOPMENT. HOWEVER THE DEEP
LAYER SHEAR IS STILL SOMEWHAT LACKING...SO ANY SEVERE STORMS MAY BE
SHORTER-LIVED. HEAVIER RAIN AMOUNTS STILL POSSIBLE WITH THE SLOWER
MOVEMENT OF THE FRONT...AND PWAT VALUES STILL IN THE 1-1.5 INCH
RANGE ACROSS THE CWA. HOWEVER AS MENTIONED IN PREVIOUS
DISCUSSIONS...FLOODING POTENTIAL IS LOWERED DUE TO LACK OF
PRECIPITATION ACROSS PORTIONS OF THE CWA IN PREVIOUS WEEKS. LOOKS
LIKE SLIGHTLY COOLER CONDITIONS ARE IN STORE ACROSS THE CWA FOR
SUNDAY BEHIND THE FRONT...WITH LOWERS 80S ACROSS THE EAST AND UPPER
80S OUT WEST. COULD SEE SOME LINGERING -TRW ACROSS THE EAST INTO THE
MORNING...AS UPPER WAVE/FRONTAL BOUNDARY JUST MAKING ITS WAY TO
EASTERN SOUTH DAKOTA AND WC MINNESOTA. FRONTAL BOUNDARY REMAINS IN
THE EASTERN AREA THROUGH MUCH OF SUNDAY...SO HAVE INCLUDED A SLIGHT
CHANCE FOR THUNDERSTORMS ACROSS THE EXTREME EAST SUNDAY AFTERNOON.
COULD SEE SOME REDEVELOPMENT ALONG THE FRONT WITH SOME HEATING LATE
IN THE DAY.

.MID TERM...SUNDAY NIGHT THROUGH TUESDAY NIGHT
FORECAST CHALLENGES INCLUDE PRECIP POTENTIAL LATE SUNDAY NIGHT
THROUGH MONDAY AFTERNOON ALONG WITH TEMPS.

THE FLOW PATTERN IN THE MID TERM STILL APPEARS TO BE WSW FLOW WITH A
SUCCESSION OF MID-LEVEL SHORT WAVES RIDING INTO/THROUGH UPPER LEVEL
PRESSURE RIDGE IN PLACE OVER THE WESTERN TWO-THIRDS OF THE US
THROUGH MONDAY NIGHT. TUESDAY/TUESDAY NIGHT...SHOWCASES HEIGHT RISES
AND A GENERAL DRYING OF THE COLUMN.

BY SUNDAY NIGHT /AFTER 06Z/ A MID-LEVEL SHORT WAVE TROF IS
APPROACHING THE CWA IN BOTH THE NAM AND GFS SOLUTIONS AND SHOULD BE
LIGHTING UP THE WESTERN DAKOTA 88D RADARS BY SUNRISE. THIS ELEVATED
CONVECTION SPILLS OVER INTO THE ABR WESTERN AND CENTRAL ZONES
THROUGH MID-DAY. THE SURFACE TROF ASSOCIATED WITH THIS UPPER WAVE
SHOULD BE APPROACHING THE JAMES RIVER VALLEY BY LATE
AFTERNOON...WHERE BETTER LOW LEVEL MOISTURE WILL RESIDE. WITH 1500
TO 2500 J/KG OF CAPE AND NEGLIGIBLE CINH...EXPECTING CONVECTION TO
REFIRE IN/ALONG THE SURFACE TROF AND MOVE THROUGH THE EASTERN ZONES.
THIS STRONGER SURFACE TROF WILL BE FOLLOWED ON BY CANADIAN SURFACE
HIGH PRESSURE MONDAY NIGHT THROUGH TUESDAY NIGHT...WHICH SHOULD DRY
AND COOL THE LOW LEVELS ENOUGH TO INHIBIT ANYMORE CONVECTION IN THE
MID TERM PERIOD.

DESPITE A FAIRLY ACTIVE THERMAL ADVECTION PATTERN...850HPA TEMPS
NEVER REALLY STRAY MUCH FROM A +15C /OUT EAST/ TO +21C /OUT WEST/
RANGE...SO DID NOT HAVE TO DO MUCH TINKERING IN THE MAX/MIN T GRIDS
AS THEY ALREADY LOOKED REPRESENTATIVE.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
THE EC AND GFS MEDIUM RANGE SOLUTIONS HAVE TRENDED A LITTLE MORE
TOWARD THE NCEP ENSEMBLE MEAN OVER THE CENTRAL US...INCLUDING THE
CRITICAL GREAT LAKES REGION. THAT IS...LESS AGGRESSIVE DIGGING AN
UPPER WAVE SEWD INTO THE GREAT LAKES. THIS...IN TURN...LEAVES THIS
FORECAST AREA IN WEAKER CAA SEQUENCE FROM THURSDAY THROUGH SATURDAY.
THE MODELS STILL AGREE TO BRING A BACK DOOR COLD FRONT SOUTH THROUGH
THE FORECAST AREA ON WEDNESDAY...BUT THEY ARE A GOOD 5 DEGREES
CELSIUS WARMER THAN THEY WERE YESTERDAY WRT 850HPA TEMPS FOR
THURSDAY THROUGH SATURDAY.

THERE ARE THREE INSTANCES OF PRECIP POTENTIAL IN THE EXTENDED. THE
FIRST SHOWS UP WEDNESDAY EVENING/OVERNIGHT AS DEWPOINT POOLING
EXPECTED ALONG THE SOUTHWARD SAGGING BACK DOOR COLD FRONT OVER THE
UNR FA IS FORECAST TO HELP INITIATE CONVECTION ACROSS CENTRAL/SOUTH
CENTRAL SOUTH DAKOTA. THIS CONVECTION IS EXPECTED TO COALESCE INTO
AN MCS AND PROPAGATE EASTWARD ACROSS THE SOUTHERN HALF OF THE STATE
INTO THE FIRST PART OF THURSDAY. SLT CHANCE POPS ADDED FOR THIS. THE
SECOND POTENTIAL TIMEFRAME OF PRECIP SHOWS UP THURSDAY NIGHT WHILE
MID AND UPPER LEVEL RIDGE IS IN PLACE OVER FA. IMPRESSIVE THETA-E
ADVECTION AT 850HPA AND 700HPA ACROSS THE CENTRAL AND EASTERN FA
AHEAD OF ANOTHER APPROACHING MID-LEVEL SHORT WAVE TROF WILL COMBINE
WITH STEEP MID-LEVEL LAPSE RATES TO INITIATE SOME ELEVATED NOCTURNAL
CONVECTION WHICH THEN MOVES EAST INTO MINNESOTA DURING THE MORNING
HOURS ON FRIDAY. COLLABORATION YIELDED HOLDING OFF POPS MENTION FOR
NOW FOR THIS FEATURE. THE THIRD TIMEFRAME OF PRECIP CONCERN COMES
SATURDAY /DAY 7/ EVENING WHEN THE DAY 4 BACK DOOR FRONT RETROGRADES
NORTH BACK INTO THE FORECAST AREA WHILE A STRONGER MID-LEVEL WAVE
APPROACHES FROM THE PAC NORTHWEST. THE 12Z GFS SOLUTION IS
ADVERTISING ALOT OF DEWPOINT POOLING ALONG THIS SLOWLY NORTHWARD
MOVING BOUNDARY /SFC DPS PROGGED AT 70F OR BETTER/ AND SUSPECT THAT
THIS IS BEING OVERDONE. NEVERTHELESS THE SIGNAL FOR MOISTURE RETURN
IS CERTAINLY THERE...SO INTRODUCED A 20 TO 30 POP ACROSS CWA FOR THE
INTERACTION OF THIS BOUNDARY WITH THE LOW LEVEL MOISTURE AND
APPROACHING WAVE.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

ALBRECHT/DORN
Hazardous weather outlook, Jun 3, 3:54 AM CST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
454 AM CDT SAT JUN 3 2006

MNZ039-046-SDZ006>008-011-018>023-041000-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
454 AM CDT SAT JUN 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO PUSH INTO THE AREA FROM THE WEST
TONIGHT. ALTHOUGH AN ISOLATED SEVERE STORM WILL BE POSSIBLE...THE
MAIN THREAT WILL BE LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA ON SUNDAY AS AN
UPPER DISTURBANCE SLOWLY MOVES EAST. ANOTHER DISTURBANCE WILL
MOVE THROUGH THE REGION ON MONDAY. WHILE ISOLATED SEVERE STORMS
WILL BE POSSIBLE...THE MAIN THREAT ON SUNDAY AND MONDAY WILL BE
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ033>035-045-048-041000-
STANLEY-SULLY-HUGHES-JONES-LYMAN-
454 AM CDT SAT JUN 3 2006 /354 AM MDT SAT JUN 3 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE AREA LATE THIS
AFTERNOON. SEVERE STORMS WILL BE POSSIBLE WITH THE MAIN THREATS
BEING DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO WILL BE
POSSIBLE AS WELL. THE THUNDERSTORMS WILL MAINLY AFFECT THE AREA
LATE IN THE AFTERNOON AND DURING THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON.

SDZ003-004-009-015-041000-
CORSON-CAMPBELL-WALWORTH-DEWEY-
454 AM CDT SAT JUN 3 2006 /354 AM MDT SAT JUN 3 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE AREA LATE THIS
AFTERNOON. SEVERE STORMS WILL BE POSSIBLE WITH THE MAIN THREATS
BEING DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO WILL BE
POSSIBLE AS WELL. THE THUNDERSTORMS WILL MAINLY AFFECT THE AREA
LATE IN THE AFTERNOON AND DURING THE EVENING HOURS.

ALSO...THE GRASSLAND FIRE DANGER INDEX WILL REACH THE VERY HIGH
CATEGORY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA ON SUNDAY AS AN
UPPER DISTURBANCE SLOWLY MOVES EAST. ANOTHER DISTURBANCE WILL
MOVE THROUGH THE REGION ON MONDAY. WHILE ISOLATED SEVERE STORMS
WILL BE POSSIBLE...THE MAIN THREAT ON SUNDAY AND MONDAY WILL BE
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON.

SDZ016-041000-
POTTER-
454 AM CDT SAT JUN 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO PUSH INTO THE AREA FROM THE WEST
TONIGHT. ALTHOUGH AN ISOLATED SEVERE STORM WILL BE POSSIBLE...THE
MAIN THREAT WILL BE LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA ON SUNDAY AS AN
UPPER DISTURBANCE SLOWLY MOVES EAST. ANOTHER DISTURBANCE WILL
MOVE THROUGH THE REGION ON MONDAY. WHILE ISOLATED SEVERE STORMS
WILL BE POSSIBLE...THE MAIN THREAT ON SUNDAY AND MONDAY WILL BE
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ017-036-037-051-041000-
FAULK-HYDE-HAND-BUFFALO-
454 AM CDT SAT JUN 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL AFFECT THE AREA EARLY THIS MORNING.
THEN TONIGHT...THUNDERSTORMS ARE EXPECTED TO PUSH INTO THE AREA FROM THE
WEST. ALTHOUGH AN ISOLATED SEVERE STORM WILL BE POSSIBLE...THE
MAIN THREAT WILL BE LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA ON SUNDAY AS AN
UPPER DISTURBANCE SLOWLY MOVES EAST. ANOTHER DISTURBANCE WILL
MOVE THROUGH THE REGION ON MONDAY. WHILE ISOLATED SEVERE STORMS
WILL BE POSSIBLE...THE MAIN THREAT ON SUNDAY AND MONDAY WILL BE
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ005-010-041000-
MCPHERSON-EDMUNDS-
454 AM CDT SAT JUN 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

TONIGHT...THUNDERSTORMS ARE EXPECTED TO PUSH INTO THE AREA FROM
THE WEST. ALTHOUGH AN ISOLATED SEVERE STORM WILL BE POSSIBLE...THE
MAIN THREAT WILL BE LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA ON SUNDAY AS AN
UPPER DISTURBANCE SLOWLY MOVES EAST. ANOTHER DISTURBANCE WILL
MOVE THROUGH THE REGION ON MONDAY. WHILE ISOLATED SEVERE STORMS
WILL BE POSSIBLE...THE MAIN THREAT ON SUNDAY AND MONDAY WILL BE
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

KNUTSVIG

The radar

The Aberdeen radar (KABR), 113 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

13 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hyde

When
June 3, 4:45 PM CST
Where
Hyde County, 24 mi N of Holabird
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.867, -99.583

Hail, Faulk

When
June 3, 5:00 PM CST
Where
Faulk County, 8 mi SSW of Seneca
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.967, -99.583

Hail, Sully

When
June 3, 5:20 PM CST to 5:40 PM CST
Where
Sully County, 18 mi E of Agar
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.833, -99.700

Hail, Hyde

When
June 3, 5:25 PM CST to 5:55 PM CST
Where
Hyde County, 16 mi N of Holabird
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.750, -99.583

Hail, Hyde

When
June 3, 6:00 PM CST
Where
Hyde County, 10 mi N of Holabird
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.667, -99.583

Hail, Hyde

When
June 3, 6:00 PM CST
Where
Hyde County, 7 mi N of Holabird
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.617, -99.583

Hail, Hyde

When
June 3, 6:10 PM CST
Where
Hyde County, 3 mi N of Holabird
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.567, -99.583

Hail, Hyde

When
June 3, 6:30 PM CST
Where
Hyde County, 10 mi N of Holabird
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.667, -99.583

Hail, Potter

When
June 3, 6:40 PM CST
Where
Potter County, Hoven
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.250, -99.800

Flash Flood, Hyde

When
June 3, 7:30 PM CST to 10:30 PM CST
Where
Hyde County, Northwest Portion
Reported by
GENERAL PUBLIC
Coordinates
44.547, -99.487 (the zone’s center; the record gives no point)

Heavy rainfall of 3 to 5 inches caused flash flooding in northwest Hyde county washing out several roads.

Hail, Sully

When
June 3, 8:00 PM CST
Where
Sully County, 19 mi WNW of Onida
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.800, -100.433

Hail, Sully

When
June 3, 8:30 PM CST
Where
Sully County, 15 mi ESE of Onida
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.617, -99.783

Hail, Potter

When
June 3, 8:30 PM CST
Where
Potter County, 1 mi W of Gettysburg
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.017, -99.967

Hail, Hand

When
June 4, 12:10 AM CST
Where
Hand County, 6 mi SSW of Ree Hgts
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.433, -99.250

Thunderstorm Wind, Hand

When
June 4, 12:10 AM CST
Where
Hand County, 6 mi SSW of Ree Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.433, -99.250

Strong winds downed some large tree branches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2006Every state in 2006This day in weather historyWarnings in South Dakota, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5516585, 5516586, 5516587, 5516584, 5516588, 5516589, 5516590, 5516591, 5516592, 5516593, 5516594, 5516595, 5516596, 5516597, 5516598.